Tilting at Windmills (February 27, 2014)

It’s been awhile since I wrote about the struggle to find some relief from an extreme, medical science confounding case of pompholyx eczema. Also known as dyshidrotic eczema, the condition is a really unfortunate autoimmune disease that manifests itself in swollen, pus-filled blisters that eventually consume the hands and bottoms of feet entirely. The blisters burn and itch, and after beating back a flare-up to a certain degree with topical steroids, patients are treated to peeling, cracking, flaky skin that is a magnet for infection. It’s unsightly, painful and makes many basic tasks challenging (washing dishes, exercise, writing) or outright impossible (swimming in pools, encounters with chemical cleaners or metal objects). Have a look at some really disturbing Google images to get an idea of where I’ve been, where I am and where I’m going. As yet my feet have been spared and I’d offer that the second picture from the left on the top row is where my hands stand today.

Most people afflicted with pompholyx experience acute symptoms that last for up to a month followed by brief periods of reprieve. I am approaching 10 months of continuous outbreak. I have spent most of the last year alternating between two weeks of steroid application, followed by two weeks of prescription-strength lotion to mitigate the cracking and peeling. Repeat ad nauseum. There are no definitive conclusions regarding the long-term use of topical steroids, but every doctor agrees it’s not a great idea. In addition to irreversibly thinning the skin on which they are applied, a steady flow of the chemicals are entering my blood stream. There are plenty of cautionary tales about how this affects the body from the sports world. Also, in the short term, steroids inhibit the skin’s ability to fight off bacterial or fungal infections. I am basically an immune system crash waiting to happen.

It is for these reasons that there are a number of other treatments dermatologists will recommend in extreme cases. The goal is to give the hands and body a break for however long that lasts, because pompholyx has no known cure. These treatments however offer no guarantee of success, and usually carry risky potential side effects of their own. For 12 weeks, I ingested progressively stronger doses of Methotrexate, a medication traditionally given to cancer patients undergoing chemotherapy. Its purpose is to try to suppress an overactive immune system, which is the biological root of my problem.

Methotrexate is taken once a week and among other detriments, it strains the liver and kidneys and significantly increases the risk of general illness or infection. In rarer cases (not mine fortunately), the drug also causes hallucinations. I emerged from the treatment none the worse off for having tried it, but none the better either. My condition remained impervious to the intervention. And even with the benefits of “good” insurance coverage, the experience flushed several hundred dollars down the drain.

More recently, my wonderful doctor (and she really is – all empathy, knowledge and urgency) recommended we try a course of UVB therapy. This has proven to help a significant percentage of people like me so there was every reason for hope, except I observed anecdotally that my flare-up was more extreme in the summer months than it has been throughout the winter. Another upside down state of affairs that seems unique to me. But it couldn’t hurt to try given the desperation. Six sessions was going to cost me $1800 out of pocket (thank you insurance deductibles) until my doctor offered me a sweetheart discount. Another $240 from my bank account spent on hope.

Well I think you know what happened next. My hands exploded. Yep, the rays of the sun are another huge trigger for me, a quirk that sets me apart from the rest of a small crowd of pompholyx sufferers. I had breakouts in areas never before afflicted, and already beleaguered skin swelled and pussed more extremely. Agony. Treatment was stopped and I was prescribed a super steroid (double the strength of its legacy cousin) just to bring me back to where I was before UVB.

I have a lot of feelings about all of this, not all of them entirely clear. There’s a good deal of fear and uncertainty in the mix. I am kind of out of options at this point, and it seems a life of steroids while I watch my appendages slowly decompose is a prospect with which I must come to terms.

When I read Harold Ramis’ obituary this week and saw that he passed from artery swelling, a complication stemming from an autoimmune disease, I blanched.

How can one ever really accept watching once beautiful, smooth hands, the extensions of the body that allow work, touch, feeling and expression (I am an Italian. There’s no talking without hands), atrophy? Forget the physical pain, the drain of my funds and the frustration of endless, ultimately pointless doctor visits and treatments. I am a doer, a solver. Yet here my only remaining role is that of a bystander, slowly defeated by my own body. I am learning in Al-Anon how to detach with love from the people and things I cannot control, in order to preserve my own sanity. Difficult enough to apply and practice with external influences. Much more challenging when the object from which you must detach is the self.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s